In a situation where Intuniv (guanfacine) is being stopped (i.e. discontinued) because you are switching to another ADHD medication, it must be slowly tapered to avoid adverse effects.


Per the prescribing information for Intuniv (guanfacine):

"Infrequent, transient elevations in blood pressure above original baseline (i.e., rebound) have been reported to occur upon abrupt discontinuation of guanfacine. To minimize these effects, the dose should generally be tapered in decrements of no more than 1 mg every 3 to 7 days."

Basically, when guanfacine is stopped abruptly, there can be what is known as a "catecholamine rebound", which causes an increase in various neurotransmitters such as norepinephrine. Norepinephrine is a potent vasoconstrictor and can increase blood pressure.


To avoid a "catecholamine rebound", you should not stop guanfacine cold turkey, but rather decrease the dose as stated in the package insert (no more than 1 mg every 3 to 7 days).


Switching Intuniv (Guanfacine) To Another ADHD Drug

There are a few ways you can safely switch from Intuniv (guanfacine) to another drug for ADHD (such as Adderall, Focalin, Concerta or Ritalin etc...). However, in every case, it is important to taper the guanfacine (as discussed above).


Your doctor may recommend to switch to the new stimulant drug while you are still taking guanfacine. In fact, in clinical studies for guanfacine, it was often added to stimulant medications and both were used for the treatment of ADHD at the same time (source). In one study, participants took Intuniv while maintaining their current dose of their stimulant medication and no dosage adjustments were necessary.


Guanfacine is actually FDA approved to be used as monotherapy or adjunctively to psychostimulants such as amphetamines for the treatment of attention deficit hyperactivity disorder (ADHD).


All of this is to say that if your doctor recommends to start Ritalin, even if you are still taking guanfacine, it is a common occurrence and should be safe. As a general precaution, it is recommended to have your blood pressure and heart rate checked periodically when both are used together.


Be sure to speak with your doctor about how to best make the change to Ritalin in your specific situation, but don't be worried if they recommend to switch while at the same time slowly tapering the guanfacine over a week or two time period.